Reducing the Risks of NSAIDs
Veterinary & Aquatic Services Department, Drs. Foster & Smith

There are numerous nonsteroidal anti-inflammatory drugs (NSAIDs) on the market today for use in dogs. They are commonly used to treat the pain and inflammation associated with arthritis. They include:

Side effects

Common Side Effects of NSAIDs
 Vomiting
 Loss of appetite
 Depression
 Diarrhea
Severe Side Effects of NSAIDs
& Associated Signs
Stomach or intestinal ulcers
     € Blood in vomit
     € Black, tarry stools
Liver failure
     € Vomiting
     € Loss of appetite
     € Jaundice with yellowing of the
     skin, gums, and whites of the eyes
Kidney failure
     € Vomiting
     € Loss of appetite
     € Increased thirst and urination
     € Dehydration

There are health risks associated with using NSAIDs in dogs, especially if not used according to directions, or the animal has other health problems. All of these NSAIDs can cause side effects, the most common being vomiting, loss of appetite, depression, and diarrhea. More severe side effects include stomach or intestinal ulcers, liver failure, kidney failure, and death. Also watch for pale gums, behavior abnormalities, changes in breathing patterns, skin or coat changes, incoordination, and seizures.

To reduce the possibility of side effects from an NSAID:

  • Use the product in dogs only.

  • Before starting therapy, have your dog examined by your veterinarian.

  • Provide a complete medical history about your dog to your veterinarian, including any other medications your pet may be taking.

  • Follow your veterinarian's advice regarding the need for laboratory testing prior to and during therapy.

  • Do not use with other NSAIDs or corticosteroids, or the risk of stomach ulcers is greatly increased.

  • Follow the prescribed dosage schedule.

  • Give the medication with food, if possible.

  • Provide fresh, clean water at all times and monitor water intake. Dehydration greatly increases the risk of side effects.

  • If you observe any side effects, contact your veterinarian.

   Click here for the web viewable version of this article.

Click here to email this article to a friend.


Copyright © 1997-2017, Foster & Smith, Inc. All Rights Reserved.
Reprinted from PetEducation.com.